Alert archive / Virginia / Flash Flood Warnings in 2002
Flash Flood Warning 14, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Oct 11, 2002, 11:33 AM EDT for Lunenburg County, Mecklenburg County, Prince Edward County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2002, 11:33 AM EDT (15:33 UTC)
- Expired
- Oct 11, 2002, 2:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Lunenburg County, VA, Mecklenburg County, VA, Prince Edward County, VA
The radar
The Norfolk radar (KAKQ), 119 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 111533 FFWAKQ VAC111-117-147-111825- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 1126 AM EDT FRI OCT 11 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING IS BEING EXTENDED FOR... PRINCE EDWARD COUNTY IN CENTRAL VIRGINIA LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 230 PM EDT * AT 1122 AM EDT...RADAR ESTIMATED AROUND 5 INCHES OF RAIN BETWEEN FARMVILLE AND CLARKSVILLE. LOCAL AMOUNTS OVER 5 INCHES ARE POSSIBLE...AND MODERATE TO HEAVY RAIN WILL CONTINUE INTO EARLY THIS AFTERNOON. THE AREA OF RAIN IS MOVING SLOWLY EAST...AND WESTERN AREAS OF PRINCE EDWARD...KUNENBURG AND MECKLENBURG COUNTIES...WILL SEE THE RAINFALL RATES DECREASE BY 2 PM. * HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE... LAW ENFORCEMENT HAS REPORTED SOME RURAL ROADS CLOSED IN MECKLENBURG COUNTY BETWEEN CLARKSVILLE AND SKIPWITH. WATER ON ROADWAYS WAS ALSO REPORTED NEAR THE STATE BORDER IN SOUTHERN MECKLENBURG COUNTY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ LAT...LON 3662 7866 3657 7811 3723 7832 3723 7843 NS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 10:50 AM EDT, 43 minutes earlier.
Area forecast discussion, Oct 11, 10:50 AM EDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD, VA 1050 AM EDT FRI OCT 11 2002 VRY BUSY TIME THIS MORNING...WTH FFA ISSUED AT 9AM...FFW FOR SOME COUNTIES ALRDY...AND MONITORING KYLES EVOLUTION JUST SOUTH OF OUR AREA. IN A NUTSHHELL...BASED ON CURRENT DATA AND SHORT TERM MODEL DATA...TROPICAL MOISTURE TRAINING OVER NRN NC AND SRN VA...WTH BROAD DIRECTIONAL CONFLUENCE AT H8/H7 SEEN IN UPR PLOTS...12Z SNDGS AND RIC/RAH PROFILER DATA. PROFILER DATA ALSO SHOWS NOSE OF H8 JET INTO ERN NC AND SRN VA...ENHNCG LLVL SPD CNVRGNC. BASED ON POSITION OF SFC AND MIDLVL CONFLUENCE...AND AXIS OF ORIENTATION... BEST CHCS FOR EXCESSIVE RAINFALL THRU THIS AFTERNOON LUKS TO BE CNTRL/SRN VA. THS AFTN AND EVE...UPR JET STRENGTHENS AND UPR DVRGNC INCRS ASSOC WTH APPCH OF SRN STREAM UPR FEATURE ARND NRN GULF COAST STATES...AXIS OF HEAVIEST RAIN FCST TO SHIFT TO ERN VA AND NE NC. LWR MD AND DELMARVA AREA A BIG QUESTION...AS BEST LLVL/MIDLVL CNVRGNC MAY STAY FAR ENUF S SO THAT EVEN THO THEY STAND TO GET A SOAKING...THE FLOODING PTNL MAY BE LESS...SO WL KP A CLOSE EYE ON EVOLUTION...SITUATION CUD CRTNLY CHG. AS FAR AS TORNADO THREAT...WATCH ISSUED JUST S OF OUR AREA...WL CHECK TO SEE IF BANDS BECOME MORE ORGANIZED AS KYLE APPCHS LTR TODAY...AND SEE IF MIDLVL DRYING CAN ENHNC CNVCTN. FCST UPDATE JUST FINE TUNES SOME HEAVY RAIN WORDING...AND OTHER MINOR CHGS. UPDATED GRAPHICS SHOW A BIT MORE DETAILED CHGS...ESPCLY TO RAIN CHCS AND QPF. CSTL WTRS...VRY LTL CHG SINCE KYLE CONTS TO APPCH. THANKS HPC...RAH...LWX...TPC...SPC FOR COORD THIS MORN. .AKQ... MD...SCA ATLC CSTL WTRS FENWICK IS TO CHINCOTEAGUE. NC...FLOOD WATCH NCZ012...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BEACH LIGHT. VA...FLOOD WATCH VAZ048-049-060>090...SCA ATLC CSTL WTRS FM CHINCOTEAGUE TO NC/VA BRDR. NS
Hazardous weather outlook, Oct 11, 7:58 AM EDT, 3 hours 35 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-111600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 758 AM EDT FRI OCT 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. DAY ONE... LOCALLY HEAVY RAINFALL...POSSIBLY OVER 5 INCHES IN SOME AREAS TODAY AND TONIGHT...WILL RESULT IN AREAS OF STANDING WATER ON ROADWAYS AND LOW LYING AREAS. THE GREATEST THREAT FOR NUISANCE FLOODING IN POOR DRAINAGE AREAS...IS IN URBAN AREAS FROM SOUTH HILL AND EMPORIA TO AROUND RICHMOND AND NORFOLK. HOWEVER...THERE IS SOME THREAT FOR HEAVY RAIN...EVEN IN AREAS FROM FARMVILLE TO LOUISA...TAPPAHANNOCK AND THE LOWER MARYLAND EASTERN SHORE. PLEASE REFER TO FLASH FLOOD STATEMENTS TODAY AND TONIGHT. FLASH FLOOD WARNINGS WILL BE ISSUED IF NECESSARY. THE THREAT IS EXPECTED TO END LATE TONIGHT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY IF THE THREAT OF FLOODING INCREASES. .DAYS TWO THROUGH SEVEN... TROPICAL STORM KYLE WILL TRACK ALONG THE COAST OF THE CAROLINAS INTO SOUTHEAST VIRGINIA TODAY AND TONIGHT...EXITING OFFSHORE SATURDAY. NS THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 9:21 AM EDT | Flash Flood Warning | AKQ | Lunenburg, Mecklenburg, Prince Edward | 114 min |
| Oct 11, 2:20 PM EDT | Flash Flood Warning | AKQ | City of Norfolk, City of Virginia Beach | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.